Kansas, 2013

Flooding and Hail in Kansas, October 30, 2013

October 30, 2013 · NWS ICT · 7 events in 2 counties and zones

An isolated severe thunderstorm that hit part of South-Central Kansas produced half dollar-sized hail, damaging winds and minor flooding in the afternoon. The half dollar-sized hail and damaging winds struck just northwest of Wichita around Cheney and a few miles from southwest to southeast of Colwich.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorm that hit part of South-Central Kansas produced half dollar-sized hail, damaging winds and minor flooding in the afternoon. The half dollar-sized hail and damaging winds struck just northwest of Wichita around Cheney and a few miles from southwest to southeast of Colwich.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 30, 11:40 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 30, 11:40 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT WED OCT 30 2013

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 333 AM CDT WED OCT 30 2013

DESPITE STRONG LOW-LEVEL MOISTURE TRANSPORT AMIDST DECENT ELEVATED
INSTABILITY...WIDESPREAD CONVECTION HAS FAILED TO YET
DEVELOP...LIKELY DUE TO PERSISTENT 800-700MB CAPPING PER RUC/NAM
MODEL SOUNDINGS. HOWEVER...PER SHORT-TERM MODELS...ANTICIPATING
SHOWERS/THUNDERSTORMS TO GRADUALLY DEVELOP AND INCREASE IN COVERAGE
ACROSS THE AREA THIS MORNING...AS SUBTLE SHORTWAVE ENERGY ADVANCES
NORTHEAST OVER THE HIGH PLAINS. THIS INITIAL ROUND MAY EXIT EASTERN
KS BY AFTERNOON...WITH ADDITIONAL ACTIVITY POSSIBLY REDEVELOPING IN
VICINITY OF THE FRONTAL BOUNDARY NEAR THE TURNPIKE CORRIDOR THIS
AFTERNOON. HOWEVER...ANTICIPATING A SUBSTANTIAL UPTICK IN CONVECTIVE
COVERAGE BY EVENING AND PERSISTING OVERNIGHT...AS POTENT WESTERN
CONUS TROUGH FINALLY EJECTS EAST/NORTHEAST. DESPITE VERY STRONG
MID/UPPER WIND FIELDS...WEAK TO MODEST INSTABILITY SHOULD ONLY
PROMOTE A LOW-END SEVERE HAIL THREAT LATE THIS AFTERNOON-EVENING. OF
GREATER CONCERN IS THE HEAVY RAINFALL POTENTIAL OVER SOUTHERN AND
SOUTHEAST KS...GIVEN FRONTAL ORIENTATION NEARLY PARALLEL TO
MID/UPPER FLOW...WELL ABOVE NORMAL PRECIPITABLE WATER
VALUES...STRONG LOW-LEVEL JET AND ASSOCIATED MOISTURE TRANSPORT.
THINKING RAINFALL AMOUNTS OVER SOUTHERN AND ESPECIALLY SOUTHEAST KS
TODAY THROUGH THU MORNING COULD AGAIN APPROACH 1-3 INCHES.
CONSEQUENTLY...GIVEN LAST NIGHT'S 1-3 INCH RAINFALL AMOUNTS...ISSUED
A FLOOD WATCH FOR LOCATIONS GENERALLY SOUTHEAST OF THE KS TURNPIKE
THROUGH THU MORNING. NOT ANTICIPATING WIDESPREAD RIVER FLOODING
CONCERNS...BUT AREAL AND/OR FLASH FLOOD WARNINGS ARE DEFINITELY
POSSIBLE. ANTICIPATING PRECIPITATION TO EXIT SOUTHEAST KS THU
MORNING.

ADK

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 333 AM CDT WED OCT 30 2013

FAIRLY QUIET WEATHER ALONG WITH SEASONABLE TEMPERATURES IN THE
60S ANTICIPATED THROUGH THE REST OF THU...AND FRI-SAT AS WELL...AS
NORTHWEST FLOW ALOFT AND ASSOCIATED LOW-LEVEL HIGH PRESSURE
SETTLES EAST ACROSS THE HEARTLAND. HALLOWEEN EVENING SHOULD SEE
CLEAR SKIES AND BREEZY WEST WINDS...WITH TEMPERATURES FALLING INTO
THE 50S BY EARLY-MID EVENING. HIGH CONFIDENCE IN STRONG/GUSTY
SOUTHERLY WINDS DEVELOPING BY SUNDAY...AS ANOTHER DEEP MID/UPPER
TROUGH DEVELOPS ACROSS THE WESTERN CONUS. MEDIUM RANGE MODEL
CONSENSUS...ESPECIALLY ECMWF...CONTINUES TO SUGGEST PRECIPITATION
CHANCES INCREASING ONCE AGAIN BY SUNDAY NIGHT/MONDAY. DESPITE THE
CONSENSUS...DETAILS BETWEEN TROUGH/FRONT TIMING AND
MAGNITUDE...AND MOISTURE AVAILABILITY REMAIN SKETCHY...SO ONLY
WENT WITH MODEST POPS FOR NOW.

ADK

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1235 PMCDT WED OCT 30 2013

FRONTAL BOUNDARY CONTINUES TO LINGER ACROSS THE CENTRAL SECTIONS
OF THE FORECAST AREA. WITH COPIOUS AMOUNTS OF MOISTURE IN THE
ATMOSPHERE CIGS REMAIN LOW AT ALL SITES...MANY IN IFR AND LIFR
CATEGORIES. IT WILL BE HARD PRESSED TO SCOUR THOSE CIGS OUT BY
TOMORROW MORNING AT ALL LOCATIONS EXCEPT FOR KRSL. ALONG WITH LOW
CIGS...THE VSBYS ARE FLUTTERING QUITE A BIT IN THE MVFR AND IFR
RANGE. ESPECIALLY IN AREAS WHERE PRECIPITATION IS OCCURRING. AT
THIS TIME...THE BEST CHANCES FOR SHOWERS AND THUNDER WILL BE TO
THE EAST OF A SALINA TO ANTHONY LINE.WE SHOULD SEE REDEVELOPEMENT
AS THE EVENING PROGRESSES AND A DECREASE IN ACTIVITY AS THE FRONT
FINALLY MOVES EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  53  65  40 /  60  80  30   0
HUTCHINSON      65  47  65  39 /  60  60  10   0
NEWTON          70  50  64  40 /  60  80  30   0
ELDORADO        71  55  65  40 /  70  80  50   0
WINFIELD-KWLD   74  61  65  39 /  70  90  40   0
RUSSELL         50  40  64  37 /  50  20  10   0
GREAT BEND      52  42  64  36 /  50  30  10   0
SALINA          61  44  64  39 /  60  50  10   0
MCPHERSON       64  47  64  38 /  60  60  10   0
COFFEYVILLE     70  63  68  41 /  90  90  70   0
CHANUTE         70  63  66  41 /  80  90  70   0
IOLA            70  62  65  41 /  80  90  70   0
PARSONS-KPPF    70  63  67  40 /  90  90  70   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ069>072-093>096-
098>100.

&&
Hazardous weather outlook, Oct 30, 4:18 AM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
518 AM CDT WED OCT 30 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
518 AM CDT WED OCT 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PERIODIC BOUTS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA THROUGH TONIGHT. LOCALLY HEAVY RAINFALL IS
LIKELY...ESPECIALLY OVER SOUTHERN AND SOUTHEAST KANSAS THIS
EVENING AND TONIGHT. CONSEQUENTLY...A FLOOD WATCH HAS BEEN
ISSUED. FURTHERMORE...A FEW STRONG TO SEVERE STORMS CAPABLE OF
QUARTER SIZE HAIL ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL EXIT SOUTHEAST KANSAS BY LATE
MORNING THURSDAY.

FINALLY...THUNDERSTORM CHANCES SHOULD INCREASE ONCE AGAIN BY
SUNDAY NIGHT AND ESPECIALLY EARLY NEXT WEEK...AS ANOTHER WEATHER
SYSTEM APPROACHES FROM THE WEST. SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

In the hours before

Special weather statement, Oct 30, 12:16 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
116 PM CDT WED OCT 30 2013

KSZ082-091-301900-
HARPER-KINGMAN-
116 PM CDT WED OCT 30 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...

AT 111 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF ZENDA...OR 15 MILES SOUTH OF
KINGMAN...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3741 9837 3773 9814 3773 9781 3743 9782
      3727 9826
TIME...MOT...LOC 1816Z 222DEG 30KT 3747 9815

JAKUB
Local storm report, Oct 30, 12:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
126 PM CDT WED OCT 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             2 ESE SPIVEY            37.43N 98.14W
10/30/2013  E0.50 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

CWH

The radar

The Wichita radar (KICT), 30 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 flood. Local standard time, as filed.

Hail, Sedgwick

When
October 30, 1:00 PM CST to 1:03 PM CST
Where
Sedgwick County, Cheney
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.630, -97.780

Hail, Sedgwick

When
October 30, 1:00 PM CST to 1:03 PM CST
Where
Sedgwick County, 2.64 mi SW of Garden Plain
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
37.640, -97.710

This was a delayed report.

Thunderstorm Wind, Sedgwick

When
October 30, 1:16 PM CST to 1:20 PM CST
Where
Sedgwick County, 2.14 mi SSW of Colwich
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.750, -97.540

Power poles were knocked down in the St. Mark/Andale area.

Thunderstorm Wind, Sedgwick

When
October 30, 1:16 PM CST to 1:20 PM CST
Where
Sedgwick County, 3.43 mi SW of Colwich
Measured
61 kt (70 mph) estimated gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
37.750, -97.580

Three power poles were downed 1 mile west of St. Marks.

Hail, Sedgwick

When
October 30, 1:26 PM CST to 1:30 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.720, -97.480

Quarter to half dollar-sized hail covered the ground near the W. 21st/Maize Road intersection.

Flood, Butler

When
October 30, 4:42 PM CST to 5:40 PM CST
Where
Butler County, 0.69 mi N of Augusta to 0.25 mi E of Augusta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.690, -96.980

Minor flooding occurred on Main Street.

Flood, Butler

When
October 30, 5:05 PM CST to 5:25 PM CST
Where
Butler County, 0.5 mi N of Douglass to 0.5 mi E of Douglass
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.527, -97.020

Street flooding occurred in Douglass.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 477423, 477424, 477427, 477428, 477426, 477421, 477422.